Alert archive / California / River Flood Warnings in 2017

River Flood Warning 45, NWS Sacramento, CA

February 22, 2017Stanislaus County, California

NWS Sacramento, CA issued this river flood warning at Feb 22, 2017, 1:44 AM PST for Stanislaus County, California. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2017, 1:44 AM PST (09:44 UTC)
Expired
Feb 23, 2017, 1:44 AM PST
In force
24 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Major

County Stanislaus County, CA

The radar

The San Francisco radar (KMUX), 79 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point San Joaquin River at Patterson (PATC1).

Action stage
48 ft
Minor stage
54.7 ft
Moderate stage
57.3 ft
Major stage
58.3 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

103 
WGUS86 KSTO 220944
FLSLSJ
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 AM PST WED FEB 22 2017

...The Flood Warning continues for the following rivers in 
California...
 
  Mokelumne River Near Benson's Ferry Near Thornton
  San Joaquin River Near Vernalis
  Tuolumne River At Modesto

.Elevated flows will continue on the Lower San Joaquin River system
with slight rises or minor fluctuations over the next few days. Rivers
will continue to run high through the end of the week but significant additional rainfall is not expected.

Forecasts are based on present and forecasted meteorological and 
hydrologic conditions at time of issuance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unlisted forecast points are expected to remain below monitor stage.
All those affected by river conditions should remain alert for rapid 
changes and for possible forecast revisions.

For more hydrologic information and stage definitions refer to the 
following web site:  http://www.wrh.noaa.gov/sto/hydro_data.php


The next statement will be issued [Add day and time here].

&&

CAC099-231144-
/O.NEW.KSTO.FL.W.0045.170222T0944Z-000000T0000Z/
/PATC1.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
144 AM PST WED FEB 22 2017

* At 12:45 AM Wednesday the stage was 51.3 feet.
* Forecast to fluctuate near 51.5 FT thru early this morning then 
  forecast to recede to near 51.0 FT late tomorrow evening then 
  forecast to fluctuate near 51.0 FT thru early Friday morning.
* Flood stage 54.7 ft
* Monitor stage 48.0 ft

 &&

LAT...LON 3757 12127 3763 12108 3746 12089 3736 12111


$$

CAC077-231144-
/O.CON.KSTO.FL.W.0038.000000T0000Z-000000T0000Z/
/VNSC1.1.ER.170217T2112Z.170224T0600Z.000000T0000Z.NO/
144 AM PST WED FEB 22 2017

The Flood Warning continues for
  The San Joaquin River Near Vernalis.
* At 12:45 AM Wednesday the stage was 30.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast to fluctuate near 30.0 FT thru late this morning then 
  forecast to rise to near  31.0 FT late tomorrow evening then 
  forecast to fluctuate near 31.0 FT thru early Friday morning.
* Flood stage 29.0 ft
* Monitor stage 24.5 ft
* Impact...Near 26.0 feet, Severe seepage occurs outside the levees. 
  The area covered by seepage will increase as the river stage rises.
* Impact...Near 21.0 feet, Seepage begins into crop area outside of 
  levees.

 &&

LAT...LON 3772 12141 3777 12123 3765 12109 3756 12127


$$

CAC077-231144-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MOSC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
144 AM PST WED FEB 22 2017

Forecast information for
  San Joaquin River At Mossdale Bridge.
* At  1:15 AM Wednesday the stage was 21.0 feet.
* Forecast to rise to near  21.5 FT early Friday morning with 
  continued rise expected.
* Flood stage 28.5 ft
* Monitor stage 19.5 ft


 &&

LAT...LON 3782 12140 3792 12130 3774 12123 3769 12136


$$

CAC099-231143-
/O.CON.KSTO.FL.W.0041.000000T0000Z-000000T0000Z/
/MDSC1.1.ER.170221T1000Z.170222T1300Z.000000T0000Z.NO/
144 AM PST WED FEB 22 2017

The Flood Warning continues for
  The Tuolumne River At Modesto.
* At 12:30 AM Wednesday the stage was 58.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast to fluctuate near 59.0 FT thru early tomorrow morning.
* Flood stage 55.0 ft
* Monitor stage 50.5 ft
* Impact...Near 55.0 feet, This is channel capacity through downtown 
  Modesto.

 &&

LAT...LON 3763 12120 3771 12075 3758 12069 3752 12112


$$

CAC067-077-231143-
/O.EXT.KSTO.FL.W.0044.170222T1800Z-170223T2000Z/
/THTC1.1.ER.170222T1800Z.170222T2200Z.170223T0600Z.NO/
144 AM PST WED FEB 22 2017

The Flood Warning continues for
  The Mokelumne River Near Benson's Ferry Near Thornton.
* from this morning to Thursday afternoon...Or until the warning is 
  cancelled.
* At  1:15 AM Wednesday the stage was 15.8 feet.
* Minor flooding is forecast.
* Expected to rise above flood stage of  17.0 FT late this morning 
  then forecast to rise to near  17.0 FT this afternoon then forecast
  to fluctuate near 17.0 FT thru early tomorrow morning.
* Flood stage 17.0 ft
* Monitor stage 12.0 ft
* Impact...Near 17.2 feet, Some local farm roads are closed. Low lying
  areas along the river are flooded.

 &&

LAT...LON 3829 12154 3829 12134 3820 12128 3820 12150


$$

CAC005-017-067-231143-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MHBC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
144 AM PST WED FEB 22 2017

Forecast information for
  Cosumnes River At Michigan Bar.
* At 12:30 AM Wednesday the stage was 10.3 feet.
* Forecast to recede to near 8.0 FT then forecast to fluctuate near 
  8.0 FT thru early tomorrow morning.
* Flood stage 12.0 ft
* Monitor stage 7.0 ft
* Impact...Near 8.0 feet, Low lying lands along the river begin to 
  flood.

 &&

LAT...LON 3848 12133 3859 12103 3842 12092 3836 12124


$$

CAC067-077-231143-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MCNC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
144 AM PST WED FEB 22 2017

Forecast information for
  Cosumnes River Near Mcconnell.
* At  1:15 AM Wednesday the stage was 41.9 feet.
* Forecast to fluctuate near 42.0 FT thru early this morning then 
  forecast to recede to near 40.5 FT early tomorrow morning.
* Flood stage 46.0 ft
* Monitor stage 40.0 ft
* Impact...Near 39.0 feet, The Cosumnes River overflow channel begins 
  to flow.

 &&

LAT...LON 3833 12147 3848 12133 3832 12124 3823 12140


$$
ncs
1 follow-up statement
437 
WGUS86 KSTO 221641
FLSLSJ
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
841 AM PST WED FEB 22 2017

...The Flood Warning continues for the following rivers in 
California...
 
  Mokelumne River Near Benson's Ferry Near Thornton
  San Joaquin River Near Vernalis
  Tuolumne River At Modesto

.High flows will continue on the Lower San Joaquin River over the 
next couple of days. However, several locations on the tributaries 
have crested and are expected to fluctuate or slowly recede over 
the next couple of days.

Forecasts are based on present and forecasted meteorological and 
hydrologic conditions at time of issuance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unlisted forecast points are expected to remain below monitor stage.
All those affected by river conditions should remain alert for rapid 
changes and for possible forecast revisions.

For more hydrologic information and stage definitions refer to the 
following web site:  http://www.wrh.noaa.gov/sto/hydro_data.php


The next statement will be issued Wednesday, February 22, 2017 at 3 PM PLT. 

&&

CAC099-221711-
/O.CAN.KSTO.FL.W.0045.000000T0000Z-170222T1641Z/
/PATC1.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
841 AM PST WED FEB 22 2017

Forecast information for
  The San Joaquin River Near Patterson.
* At  7:45 AM Wednesday the stage was 51.0 feet.
* Forecast to recede to near 50.0 FT early Friday morning then 
  forecast to fluctuate near 50.0 FT thru late Friday morning.
* Flood stage 54.7 ft
* Monitor stage 48.0 ft


 &&

LAT...LON 3757 12127 3763 12108 3746 12089 3736 12111


$$

CAC077-231841-
/O.CON.KSTO.FL.W.0038.000000T0000Z-000000T0000Z/
/VNSC1.1.ER.170217T2112Z.170224T0700Z.000000T0000Z.NO/
841 AM PST WED FEB 22 2017

The Flood Warning continues for
  The San Joaquin River Near Vernalis.
* At  7:45 AM Wednesday the stage was 30.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast to rise to near  31.0 FT near tomorrow midnight then 
  forecast to fluctuate near 31.0 FT thru late Friday morning.
* Flood stage 29.0 ft
* Monitor stage 24.5 ft
* Impact...Near 26.0 feet, Severe seepage occurs outside the levees. 
  The area covered by seepage will increase as the river stage rises.
* Impact...Near 21.0 feet, Seepage begins into crop area outside of 
  levees.

 &&

LAT...LON 3772 12141 3777 12123 3765 12109 3756 12127


$$

CAC077-231840-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MOSC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
841 AM PST WED FEB 22 2017

Forecast information for
  San Joaquin River At Mossdale Bridge.
* At  8:00 AM Wednesday the stage was 21.2 feet.
* Forecast to rise to near  22.0 FT late Friday morning with 
  continued rise expected.
* Flood stage 28.5 ft
* Monitor stage 19.5 ft


 &&

LAT...LON 3782 12140 3792 12130 3774 12123 3769 12136


$$

CAC099-231840-
/O.CON.KSTO.FL.W.0041.000000T0000Z-000000T0000Z/
/MDSC1.1.ER.170221T1000Z.170223T0400Z.000000T0000Z.NO/
841 AM PST WED FEB 22 2017

The Flood Warning continues for
  The Tuolumne River At Modesto.
* At  7:30 AM Wednesday the stage was 58.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast to fluctuate near 59.0 FT thru late tomorrow morning.
* Flood stage 55.0 ft
* Monitor stage 50.5 ft
* Impact...Near 55.0 feet, This is channel capacity through downtown 
  Modesto.

 &&

LAT...LON 3763 12120 3771 12075 3758 12069 3752 12112


$$

CAC067-077-231840-
/O.EXT.KSTO.FL.W.0044.170222T2200Z-170223T2000Z/
/THTC1.1.ER.170222T2200Z.170223T0000Z.170223T0600Z.NO/
841 AM PST WED FEB 22 2017

The Flood Warning continues for
  The Mokelumne River Near Benson's Ferry Near Thornton.
* from this afternoon to Thursday afternoon...Or until the warning is
  cancelled.
* At  7:15 AM Wednesday the stage was 16.5 feet.
* Minor flooding is forecast.
* Forecast to fluctuate near 17.0 FT thru this evening then forecast 
  to fall below flood stage of 17.0 FT this evening then forecast to 
  recede to near 16.5 FT tomorrow morning then forecast to fluctuate 
  near 16.5 FT thru late tomorrow morning.
* Flood stage 17.0 ft
* Monitor stage 12.0 ft
* Impact...Near 17.2 feet, Some local farm roads are closed. Low lying
  areas along the river are flooded.

 &&

LAT...LON 3829 12154 3829 12134 3820 12128 3820 12150


$$

CAC005-017-067-231840-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MHBC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
841 AM PST WED FEB 22 2017

Forecast information for
  Cosumnes River At Michigan Bar.
* At  7:30 AM Wednesday the stage was 9.7 feet.
* Forecast to recede to near 8.0 FT late tomorrow morning.
* Flood stage 12.0 ft
* Monitor stage 7.0 ft
* Impact...Near 8.0 feet, Low lying lands along the river begin to 
  flood.

 &&

LAT...LON 3848 12133 3859 12103 3842 12092 3836 12124


$$

CAC067-077-231840-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MCNC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
841 AM PST WED FEB 22 2017

Forecast information for
  Cosumnes River Near Mcconnell.
* At  8:15 AM Wednesday the stage was 41.4 feet.
* Forecast to fall below monitor stage of 40.0 FT early tomorrow 
  morning then forecast to recede to near 39.5 FT late tomorrow 
  morning.
* Flood stage 46.0 ft
* Monitor stage 40.0 ft
* Impact...Near 39.0 feet, The Cosumnes River overflow channel begins 
  to flow.

 &&

LAT...LON 3833 12147 3848 12133 3832 12124 3823 12140


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this river flood warning went out at Feb 21, 8:47 PM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 21, 8:47 PM PST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
847 PM PST Tue Feb 21 2017

.Synopsis...

Significant flooding concerns continue as runoff from the recent
rain continues to work its way downstream adding stress to
waterways. Showery weather with a few thunderstorms expected into
mid-week, then another storm potentially late in the weekend.

&&

.Discussion...
Showery weather over the interior will continue overnight before
tapering late. One last wave will be moving through overnight to
keep enough instability and showers around overnight. Will most
likely extend the Winter Storm Warning until 6 am due to the
additional snow and icy roads. Several inches of additional
snowfall is likely overnight. Small creeks seemed to have peaked
earlier in the day around the region and continue to recede
tonight. Most of the smaller rivers in the foothills/mountains
have peaked as well. The main steam rivers in the valley will
continue to remain high for the foreseeable future.

The trough will remain over the region on Wednesday and a weak
wave will move through in the afternoon and evening to produce
some showers with a slight chance of a few thunderstorms. The
best chances for precipitation look to be over the north end of
the valley and over the mountains. Snow levels will remain low and
near 3000 feet during the day.

A few showers may linger over the mountains on Thursday but for
the most part expect dry weather to return.

.Previous Discussion (Today through Friday)...

Water vapor imagery and model analysis this afternoon shows the
main moisture plume that brought heavy rain to northern California
is now passed.  Lighter scattered plumes of moisture associated
with scattered showers and thunderstorms were present over the
forecast area this afternoon, with more moisture lined up ahead of
the next shortwave trough of low pressure off the coast.

Latest short term high resolution model guidance continues to
suggest scattered showers and thunderstorms as instability
remains over northern California this afternoon into tonight and
through Wednesday. Heavy rain rates at times, as well as heavy snow
for the Sierra, can be expected tonight as westerly to
southwesterly flow creates good orographic uplift in combination
with the available atmospheric instability. Flooding on roadways
and quick rising streams are possible under locations with
heaviest rainfall. Abundant small hail is also possible under
strongest thunderstorms this afternoon and evening.

Stormy weather will begin to diminish Thursday with some slight
chances for precipitation for the Sierra as a shortwave ridge of
high pressure influences northern California weather before the
next weather making system approaches. Thursday afternoon through
Friday is anticipated to remain mostly dry.

&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

Models showing upper low dropping south off the California coast
Saturday but diverge with track and intensity. GFS showing a
deeper low and is slower to progress it inland. Secondary low
drops into the area Sunday into Monday with models again showing
differences in strength and track. Solutions overall point to the
potential for an unsettled weekend with the best chances of
precipitation looking to be during the Sunday/Monday time period.
Given North to South track, systems will contain colder air
resulting in lower snow levels with potential for snow into upper
portions of the foothills.

&&

.AVIATION...

Wly flow alf with sct MVFR/IFR conds poss in shwrs with isold
aftn/eve tstms ovr Intr NorCal nxt 24 hrs. Stg SWly sfc wnd gsts
to 40 kts or gtr ovr hyr trrn. Sn lvls 040-045 lwrg to 025-035
Wed.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 PM PST this evening for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Flash Flood Watch through Saturday morning for Carquinez Strait
and Delta.

&&

In the hours before

Special weather statement, Feb 22, 1:15 AM PST, 29 minutes before
Special Weather Statement
National Weather Service Sacramento CA
115 AM PST WED FEB 22 2017

CAZ015-016-066-068-221000-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
115 AM PST WED FEB 22 2017

...SPECIAL WEATHER STATEMENT...

At 114 AM PST, Doppler radar was tracking a strong thunderstorm near
Richardson Springs, or 8 miles north of Chico, moving east at 15 mph.

Half inch hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
De Sabla Powerhouse, Forest Ranch, Lovelock, Richardson Springs and
Magalia.

LAT...LON 3984 12197 3995 12194 3996 12156 3975 12159
TIME...MOT...LOC 0914Z 282DEG 12KT 3988 12185

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 5:55 PM PSTSpecial Weather StatementSTOTehama50 min
Feb 22, 1:15 AM PSTSpecial Weather StatementSTOButte45 min
Feb 22, 8:13 AM PSTRiver Flood WarningSTOTehama25 hr
Feb 22, 1:44 PM PSTRiver Flood WarningSTOButte, Glenn6 days
Feb 22, 2:07 PM PSTSpecial Weather StatementSTOShasta38 min
Feb 22, 2:54 PM PSTSpecial Weather StatementSTOButte, Colusa, Sutter, Yuba51 min

Nearby

River Flood Warnings in California, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.